Alert archive / Texas / High Wind Watches in 2020
High Wind Watch 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 29, 2020, 1:56 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 30, 2020, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2020, 1:56 AM CDT (06:56 UTC)
- In effect from
- Mar 30, 2020, 12:00 PM CDT
- Expired
- Mar 30, 2020, 2:16 AM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3840 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS74 KMAF 290656 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 156 AM CDT Sun Mar 29 2020 NMZ027-TXZ270-271-292100- /O.NEW.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1256 AM MDT Sun Mar 29 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
221 WWUS74 KMAF 291922 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 PM CDT Sun Mar 29 2020 NMZ027-TXZ270-271-301000- /O.CON.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 122 PM MDT Sun Mar 29 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
969 WWUS74 KMAF 300716 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 216 AM CDT Mon Mar 30 2020 NMZ027-TXZ270-271-302030- /O.UPG.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/ /O.NEW.KMAF.HW.W.0023.200330T1700Z-200331T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 116 AM MDT Mon Mar 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 AM this morning to 7 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274- 276>278-302030- /O.NEW.KMAF.WI.Y.0011.200330T1700Z-200331T0100Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler- Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 216 AM CDT Mon Mar 30 2020 /116 AM MDT Mon Mar 30 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 28, 11:41 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 28, 11:41 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1141 PM CDT Sat Mar 28 2020 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions with just some high clouds are expected at the west Texas and southeast New Mexico terminals the next 24 hours. Light and variable winds will become southeast by this afternoon at 10 to 15 mph and gusty and continue this evening. 12 && .PREV DISCUSSION... /issued 628 PM CDT Sat Mar 28 2020/ DISCUSSION... Please see the 00z aviation discussion below. AVIATION... Prevailing VFR conditions will continue for the next 24 hrs. Winds will settle over the next few hours with shifting winds out of the south by early morning at all terminals. Winds will become a little breezier Sunday PM, but most winds will settle between 12-18kts with sporadic gusts. PREV DISCUSSION... /issued 252 PM CDT Sat Mar 28 2020/ DISCUSSION... A strong sfc low now located over the Upper Midwest dragged a dry Pacific front through our region earlier this morning. Much drier air has filtered in behind the departing front. Winds have also increased this afternoon due to clear skies and mixing aloft from a departing 700 mb jet max. Winds should subside rapidly after sunset and allow for ample radiational cooling tonight. Temperatures may fall into the mid 30s in some locations. Tomorrow should be a beautiful day with temperatures in the mid 70s to lower 80s, albeit a bit breezy. Winds will shift around to the southeast allowing moisture to slowly be pulled back into the region later tomorrow evening. By Monday morning, a shortwave trof will be on the doorstep of our western CWA. This trof will quickly translate eastward throughout the day. As it does so a dryline will develop and race east into Central TX. There may be a few showers and storms that develop over the far eastern CWA, but will quickly exit by the afternoon. Strong winds should overspread the area as a 50 kt 700 hpa jet rotates through the base of the trof. Guidance suggests another round of high winds at GDP, but we will let later shifts make the decision on a potential watch. Otherwise, high temperatures should still hit the U70s to L80s behind the front. The departing trof will send a cold front south on Tuesday. ECMWF and GFS show this front hanging up over the NE Permian Basin which could see a slightly cooler day than the rest of the CWA. Temperatures should remain above normal until Thursday when another cold front arrives. The timing of the front is still uncertain, but temperatures should generally be cooler to the north and much warmer south by Thursday afternoon. By Friday much cooler air should enter the area behind the front. Temperatures look like they will struggle to break out of the 60s and this cool down could last into Sat-Sun. There is a low chance of precipitation behind the front on Friday, but this will depend on how much moisture there is available to work with and strength of lift from a weak shortwave. Otherwise, dry weather until then. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 46 75 52 80 / 0 0 10 10 Carlsbad 43 74 44 77 / 0 0 0 0 Dryden 53 80 56 88 / 0 0 0 0 Fort Stockton 48 78 53 80 / 0 0 0 0 Guadalupe Pass 44 69 45 67 / 0 0 0 0 Hobbs 41 71 44 75 / 0 0 0 0 Marfa 39 73 41 72 / 0 0 0 0 Midland Intl Airport 48 75 52 81 / 0 0 0 0 Odessa 47 74 52 77 / 0 0 0 0 Wink 45 78 48 81 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87/44
Hazardous weather outlook, Mar 28, 1:50 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CDT Sat Mar 28 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 150 PM CDT Sat Mar 28 2020 /1250 PM MDT Sat Mar 28 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather will continue through early this evening across much of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds are possible Monday across the Guadalupe and Delaware Mountains. Near critical to critical fire weather conditions are expected across southeast New Mexico and portions of west Texas Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:33 AM CDT | Fire Weather Watch | MAF | Andrews, Brewster, Crane, Culberson, Ector, Gaines and 7 more | 24 hr |
| Mar 29, 3:18 PM CDT | Red Flag Warning | MAF | Andrews, Brewster, Crane, Culberson, Dawson, Ector and 11 more | 30 hr |
Nearby
High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.